Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

In this Discussion

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Titrate down opiates help

Husband is 6 months post-op after a TLIF/disectomy (l4/l5). He has been on opiates for a year now, and we want to try and see what his real pain level post op is. He is on oxycontin 50 mg/day and percocet 20-30/day. He has come down to these levels from around 120 mg/day. Each time we try to go down his pain is very bad. He says it is as bad as it was pre surgery. Is this normal? I have read that the pain can increase because of fewer opiates. How do you differentiate what the pain is from? We aren't even sure the surgery worked. All the dr. tells us is that the hardware "looks good" and that he may be a "slow healer".

I know he is really trying to "soldier" thru this with less meds. The withdrawals seem as bad as the pain, so he really wants to get off them. Is he resigned to a life of these heavy opiates? Can it really take a long time for healing and then he will be pain free?

He is so discouraged. We are just looking for a little hope.

Thanks in advance

Marcy (and Joe)



  • sandisandi Posts: 6,343
    edited 01/03/2013 - 10:18 AM
    Hi Milliganus,
    First off, your husband is only 6 months out of a major back surgery, and I am assuming that you both were told that it can take up to a year before the fusion is healed, and up to two years to heal any nerve damage done by compression of the nerve roots. Is he taking any medications for nerve pain? Opiates are not usually the medication of choice for treating nerve pain. Drugs like Lyrica, neurontin (gabapentin), cymbalta, effexor, etc all work well to treat the underlying nerve pain and irritation.
    As far as reducing his meds goes, after being in opiates or several other types of medications , withdrawal is one of the things that we all have to deal with. It is much like a bad case of the flu, thankfully short lived. The symptoms can most easily be managed by over the counter meds available and getting a proper tapering plan from your surgeon or pain management doctor , that will minimize any withdrawal symptoms that he may have. The key to a tapering plan is to go slowly, reducing the meds a set amount every couple of days to a week to give the body time to adjust to the lowered dose, then reducing it again. It is extremely common for a time for the body to try to trick you into believing that you "need" the higher dose of opiates- thus it sends you increased pain signals, which is the same thing that happens when your body is telling you that it is time for your next dose....this will improve, once the body's own endorphins kick back in and start to do their job of helping your body learn to deal with the pain. However it can be a month sometimes a little longer before your body begins to produce enough endorphins to help with the pain...excercise- light, walking, strengthening etc help your body to produce more endorphins in the meantime.
    It may be that once you have reduced the meds to zero, or near zero, that he may find that he can either live with a lower dose and be able to function , or it may be that he finds that he will always needs some , albeit smaller level of meds to deal with the pain or he may need exactly the amount he is taking now- but you both will need to give it at least a month or more to find out if reducing the meds is something he can live with and function as he must as best he can.
    There are also other options, radio frequency lesioning if the nerves are inflammed and the cause of the pain, works on a termporary basis - 6 months to a year, usually, a spinal cord stimulator helps some back patients, and if it works has allowed some people to regain both their ability to work and to keep their pain managed without and with the use of meds- depending on the amount of relief that he gets from the trial. I wouldn't recommend doing that route just yet though ,because he is only a short time into his healing. He may find that the worst of the pain changes as his body heals and adjusts to the new alignment from his surgery and as he gets more active. The worst time period was my first year after both of my back surgeries, so I do understand.
    I wish you both the best.
This discussion has been closed.
Sign In or Register to comment.